Utah, 2010

Winter Weather in Utah, April 2 to 4, 2010

April 2 to 4, 2010 · NWS GJT · 1 event in 1 county or zone

A Pacific, spring storm system skirted across northeast Utah and northwest Colorado spreading snowfall over the higher elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific, spring storm system skirted across northeast Utah and northwest Colorado spreading snowfall over the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 3:20 AM MST, 10 hours 40 minutes earlier.

Area forecast discussion, Apr 2, 3:20 AM MST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MDT FRI APR 2 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE COLD UNSTABLE PORTION OF THE STORM WORKS OVER THE REGION THIS
MORNING. WARNINGS WERE EXTENDED FOR COLORADO NW-FACING SLOPES.
MOUNTAIN TOP/700MB TEMPERATURES AT -12C...WINDS NW15-20MPH...AND
DECENT INSTABILITY THROUGH THE DAY ALL POINT TO CONTINUED MEASURABLE
SNOWFALL. CONVECTIVE NATURE OF TODAY/S SNOWFALL WILL CREATE LARGE
SPATIAL VARIATIONS. IN ADDITION...WITH SPRINGTIME INCREASED SUN
INTENSITY...MTN ROADWAYS WILL LIKELY HAVE A MIXTURE OF WATER AND ICE
PRODUCING VERY SLICK CONDITIONS THIS AFTERNOON. UNSTABLE LAYER
SHRINKS THIS AFTERNOON AS WARM ADVECTION BEGINS AT 500MB.

A BROAD SHORTWAVE RIDGE PASSES THIS EVENING BRINGING A QUICK BREAK
TO THE SNOW SHOWERS. BUT THE NEXT OPEN WAVE...CURRENTLY IN
THE PACIFIC NW...SPREADS SHOWERS ACROSS THE NORTH AFTER MIDNIGHT.
MOUNTAIN ACCUMULATIONS ARE PROGGED TO BE LIGHT. VALLEY TEMPERATURES
WILL BE SIMILAR TO THIS MORNING...BUT SLOPE AND MTN TEMPS WILL BE
MILDER.

SATURDAY...AN ASSOCIATED COLD FRONT BRUSHES THE NORTH WITH THE
POTENTIAL VORT CENTER REMAINING OVER WYOMING. ANOTHER 2-4
INCHES OF SNOWFALL EXPECTED FOR THE NORTHERN MTNS...WITH LOW-END
ADVISORIES POSSIBLE FOR THE ELKHEADS/PARK/FLATTOPS. THE SOUTHERN
ZONES GET A FAST RETURN TO NEAR NORMAL AFTERNOON TEMPERATURES.
ANOTHER WEAK OPEN PACIFIC WAVE APPROACHES NE UTAH LATE SATURDAY
NIGHT.

.LONG TERM...SUNDAY THROUGH FRIDAY...

ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE REGION THROUGH MIDWEEK
AS BROAD TROUGH OVER THE WESTERN STATES SENDS A SERIES OF FAST
MOVING WAVES THROUGH THE REGION. SUNDAY AND MONDAY WILL SEE
INCREASING WINDS IN ADVANCE OF STRONGER WAVE DIGGING INTO THE GREAT
BASIN. TIGHTENING PRESSURE GRADIENTS WILL LEAD TO WINDY CONDITIONS
FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO ON MONDAY. BY LATE
MONDAY AFTERNOON...MOISTURE MOVES BACK INTO THE REGION...WITH
PRECIPITATION BREAKING OUT FROM WEST TO EAST AS THE STRONGER TROUGH
AND ASSOCIATED SFC FRONT MARCH THROUGH. THE MEDIUM RANGE GFS AND
ECMWF MODELS HAVE COME INTO BETTER AGREEMENT WITH PEAK QPF PERIOD
RUNNING FROM MONDAY NIGHT THROUGH TUESDAY AFTERNOON. ONCE THE
TROUGH SLIDES THROUGH ON TUESDAY...PRECIPITATION WILL BECOME MORE
LOCALIZED AS FLOW ALOFT SHIFTS TO NORTHWESTERLY. THIS WILL FAVOR
THE NORTHERN AND CENTRAL MOUNTAINS...WHERE A PROLONGED PRECIPITATION
EVENT LINGERING THROUGH LATE WEDNESDAY IS EXPECTED. HIGH PRESSURE
RETURNS BY LATE IN THE WEEK WITH DRY AND WARMER CONDITIONS
ANTICIPATED.

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION TODAY AS
STORM ENERGY CONTINUES TO MOVE EAST OF THE REGION. HOWEVER...SOME
MVFR WITH LOCAL IFR CIGS AND VSBYS WILL CONTINUE ALONG THE
CONTINENTAL DIVIDE IN SNOW SHOWERS. ANOTHER SURGE OF MOISTURE
ARRIVES LATE TONIGHT...WITH CONDITIONS DETERIORATING OVER THE
NORTHERN MOUNTAINS OF WESTERN COLORADO AFTER 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING EXTENDED UNTIL 6 PM MDT TODAY FOR
      ZONES 004-010-013-018.
UT...NONE.

&&

SHORT TERM...JOE
LONG TERM....JDC
AVIATION.....JDC
Hazardous weather outlook, Apr 2, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI APR 2 2010

COZ001>014-017>023-UTZ022>025-027>029-031145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL CONTINUE OVER THE COLORADO MOUNTAINS TODAY...FAVORING
NORTHWEST FACING SLOPES. TRAVEL OVER MOUNTAIN PASSES WILL BE ICY...
SNOWPACKED...AND VERY SLICK AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM WILL BRING INCREASING SNOWFALL TO THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO SATURDAY AND SATURDAY
NIGHT. LOCALLY HEAVY SNOWFALL WILL BE POSSIBLE...WITH
ACCUMULATIONS OVER 6 INCHES POSSIBLE.

WINDY CONDITIONS THEN DEVELOP SUNDAY AND MONDAY...WITH WIND GUSTS
IN EXCESS OF 40 MPH. THESE WINDS WILL BE FOUND AHEAD OF A STORM
SYSTEM THAT WILL BRING MORE WIDESPREAD RAIN AND SNOW TO THE
REGION MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BUT PLEASE
REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN
GRAND JUNCTION.

TGJT

In the hours before

Local storm report, Apr 2, 12:11 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
111 PM MDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     SNOW             HAYDEN                  40.49N 107.26W
04/02/2010  M5.0 INCH        ROUTT              CO   CO-OP OBSERVER

            24HR SNOWFALL

&&

EVENT NUMBER GJT1000397

DLC
Local storm report, Apr 2, 12:53 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.70W
04/02/2010  M5.5 INCH        OURAY              CO   AVALANCHE FCSTR

            24HR SNOWFALL

&&

EVENT NUMBER GJT1000398

DLC
Local storm report, Apr 2, 12:55 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
155 PM MDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     SNOW             MOLAS PASS              37.73N 107.70W
04/02/2010  M6.0 INCH        SAN JUAN           CO   AVALANCHE FCSTR

            24HR SNOWFALL

&&

EVENT NUMBER GJT1000399

DLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Tavaputs Plateau

When
April 2, 2:00 PM MST to April 4, 5:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred across the area. Wind gusts up to 45 mph generated areas of blowing snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223408.